C-difficile infections are becoming more common and more severe, especially since new strains are mutating and producing stronger toxins. Normally, this is seen in the elderly, immuno-compromised and in crowded medical facilities. Now it’s becoming more common in the community & is attacking a wider range of victims. My best friend’s 16 y/o daughter (young, healthy, active) has recently been hospitalized with it–TOTALLY UNEXPECTED!!
The Mayo Clinic site is an excellent resource for learning about the potential infection. Here’s the first part of it!
Clostridium difficile (klos-TRID-e-uhm dif-uh-SEEL), often called C. difficile or C. diff, is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon. Illness from C. difficile most commonly affects older adults in hospitals or in long term care facilities and typically occurs after use of antibiotic medications.
In recent years, C. difficile infections have become more frequent, more severe and more difficult to treat. Each year, tens of thousands of people in the United States get sick from C. difficile, including some otherwise healthy people who aren’t hospitalized or taking antibiotics.
Mild illness caused by C. difficile may get better if you stop taking antibiotics. Severe symptoms require treatment with a different antibiotic.
KNOWLEDGE IS POWER!! Check out the Mayo Clinic site for the rest of the scoop.